New Jersey, 2002

Flash Flooding and Hail in New Jersey, April 19, 2002

April 19, 2002 · NWS OKX · 15 events in 5 counties and zones

88-inch diameter hail in ElizabethHigh winds downed many trees and power lines across the region. Here are selected reports of damaging winds:Bergen County - A spotter's wind system measured a wind gust to 58 mph in Cliffside Park at 6:14 pm EDT.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Severe thunderstorms produced large hail, damaging winds, torrential rain, and frequent lightning at several locations across Northeast New Jersey.Here are selected reports of hail from NWS Skywarn Spotters:Western Passaic County - 1.75-inch diameter hail (golf ball) in Western Passaic, 1.00-inch diameter hail in West Milford, and 0.75-inch diameter hail in Pompton LakeEastern Passaic County - 0.75-inch diameter hail in WayneBergen County - from 0.75-inch diameter hail in Saddle Brook to 1.00-inch diameter hail in DumontEssex County - 0.75-inch diameter hail in West CaldwellUnion County - 0.88-inch diameter hail in ElizabethHigh winds downed many trees and power lines across the region. Here are selected reports of damaging winds:Bergen County - A spotter's wind system measured a wind gust to 58 mph in Cliffside Park at 6:14 pm EDT. High winds cause a crane collapse in Hackensack at 6:15 pm EDT.Essex County - High winds downed numerous trees and power lines across the county. In West Caldwell, several large trees and power lines were downed. In Newark, trees fell onto Columbus Hospital, which caused it to close. In Bloomfield, spotters reported damage to roofs, shingles, and siding on many houses. The NWS ASOS system measured a peak wind gust to 76 MPH at Newark Airport at 5:48 pm EDT. A spotter's wind system in Fairfield measured at peak wind gust of 59 MPH at 5:50 pm EDT. Union County - Spotters reported that at least 75 trees were downed, some of which fell on power lines, and damaged cars along with a roof collapse in Hillside. Spotters' wind systems measured a 63 MPH wind gust in Garwood at 6:03 pm EDT and a 60 MPH wind gust in Elizabeth at 6:00 pm EDT. In Union, 1 tree fell on and injured 1 person near the intersection of Stuveson and Oakland Streets, which caused head trauma.Hudson County - Spotters reported a funnel cloud at the Manhattan Ave. and Kennedy Blvd. intersection in Jersey City at 6:05 pm EDT. They also reported multiple gustnadoes in Jersey City. Five 2 1/2 story framed houses under construction collapsed and a 20 story high crane snapped in Jersey City.Torrential rain caused widespread flooding of streets and poor drainage areas across central and southern Bergen County south of a line from Oakland east to Westwood and across extreme northern Essex County from Fairfield east to Nutley. Heavy rain also produced localized flooding of streets and poor drainage areas across extreme northern Hudson County (north of North Bergen) and extreme northern Union County from Summit east to Elizabeth. Here are selected flash flood reports provided by NWS Skywarn spotters:In Bergen County - At 6:05 pm EDT, water ponded up to 1 feet and covered many streets in South Hackensack. At 6:28 pm EDT, a police officer rescued a mother with her child, who became trapped in a car with rapidly rising flood waters at the intersection of Route 17 and Franklin Ave. in Hasbrouck Heights. Significant street flooding was reported at several other locations within Bergen County.In Essex County - At 6:02 pm EDT, water ponded up to 1 feet and covered many streets in Bloomfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 19, 2:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 19, 2:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
310 PM EDT FRI APR 19 2002

SHORT RANGE...SVR TSTM WATCH 125 RMNS IN EFFECT FOR NWRN 1/3 CWA TIL
2100Z AND GIVEN DVLPG CELLS WELL TO W ATTM...WL NOT CLEAR ANY OF
AREA JUST YET.  OTRW...DECENT LOOKING LTL LN OF STRMS WERE MOVG WELL
(STL TRYING TO VERIFY A CPL OF WRNGS IN LWR HUDSON VLY)...THEN HIT
THE MARINE LYR AND CROAKED.  WL LV CHC SHRAS AND PSBL TS ERN ZNS AND
CHC SHRA/TS WRN ZNS...ALL TIL SUNSET.  OTRW...CDFNT MOVS THRU ARND
MIDNIGHT OR SO AND HV BEEN DEBATING WHTHR TO KEEP LO POP TIL THEN OR
NOT.  THIS NXT ROUND OF PCPN SHUD BE MNLY SRN CWA (OR EVEN FRTHR
S)...SO FOR NOW WL LV OUT MENT OF POP AFT 00Z.  TEMPS CLS TO FWC/MAV
BLEND...GIVEN CHGG OF THE AMS...CANT USE PAST FEW DAYS TRENDS.

ETA/AVN STALL CDFNT S OF RGN AND THEN BRING WV CLS TO ENUF TO
WARRANT ADDING LO CHC SHRAS SPCLY CSTL ZNS FOR LT AM-AFTN SAT.
STAYING CLSR TO MAV POPS AND BLENDING TEMPS AGN.    THAT SYS EXITS
SAT NIGHT AND THEN GIVEN MDLS HOLDING OFF NXT SYSTM A BIT LONGER
THAN PRVS RUNS...WL KEEP NXT CHC TIL SUN NITE.

LONGER RANGE...PRECIP FROM NEXT SYSTEM WILL REACH CWA BY SUNDAY
NIGHT. CHANCE POPS WITH PRECIP DEVELOPING ALONG WARM FRONT. MRF
DEEPENS LOW AS IT HEADS OFF THE COAST. DEEP TROUGH DIGS ALONG EAST
COAST. COOLER TEMPS ALOFT ALONG WITH STRONG APRIL SUN WILL SET OFF
CONSIDERABLE SC...SO WILL WORD PARTLY TO MOSTLY CLOUDY FOR MONDAY.
MRF HANGS MOISTURE AND TRACE PRECIP BACK INTO UPSTATE HILLS BUT I AM
CONFIDENT IT WILL NOT MAKE IT DOWN HERE. MEXS LOOK A LITTLE TOO COOL
BUT MID 50S SEEM LIKE A GOOD COMPROMISE.

TUE-WED STRONG SFC HIGH WILL GIVE US MOSTLY SUNNY SKIES. THU LOOKS
TO BE WARMER. 5 DEGREES ABV GUIDANCE IS CONSERVATIVE...IT JUST LOOKS
TO COLD FOR THIS TYPE OF PATTERN. WOULD NOT BE SURPRISED THOUGH TO
SEE 70 DEGREES AHEAD OF NEXT SYSTEM. FLOW IS FURTHER INTO CANADA
ALONG WITH MOISTURE AND UL DYNAMICS BUT POTENTIAL FOR SHOWERS DOWN
HERE. HIGH BUILDS IN FOR FRI AND WILL STICK WITH SEASONABLE TEMPS.

PRELIM WRKZFP AVBL FOR FEW EDITS NEEDED.  FINALS GONE ARND 1930Z.
SUM PRELIM CCF NMBRS TO PONDER BLO...

EWR   61  69  45  57 /  20  40  20  20
MGJ   52  67  38  53 /  20  30  10  10
DXR   51  66  37  54 /  20  30  10  10
NYC   59  68  45  57 /  20  40  20  20
ISP   56  66  43  55 /  20  40  20  20
GON   54  62  40  53 /  20  30  10  20

.OKX...
CT...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR CTZ005-009.
NJ...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR NJZ002>004.
NY...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR NYZ067>071.
MARINE...NONE.

...OKX CREW...
SHORT RANGE...REYNOLDS
EXTENDED...HIRSCH
SVR WX...TM/GM/KL

In the hours before

Special weather statement, Apr 19, 10:20 AM EST, 5 hours 40 minutes before
NJZ002>004-NYZ067>070-192045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1120 AM EDT FRI APR 19 2002

THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE LOWER HUDSON
VALLEY OF NEW YORK AND EXTREME NORTHEAST NEW JERSEY IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS FOR LATER THIS AFTERNOON.

A STRONG COLD FRONT WILL MOVE THROUGH THE TRI-STATE REGION AROUND
MIDNIGHT TONIGHT.  SCATTERED SHOWERS AND THUNDERSTORMS OUT AHEAD OF
THE FRONT WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS.  WITH THE HEATING OF THE DAY SENDING
TEMPERATURES WELL INTO THE 80S ONCE AGAIN...AND AN INCREASE IN
AVAILABLE MOISTURE...A FEW OF THE THUNDERSTORMS MAY CONTAIN GUSTY
WINDS AND SOME HAIL.  THE MAIN THREAT FOR SEVERE WEATHER...SHOULD
ANY THUNDERSTORMS BECOME SEVERE...WOULD BE FOR HAIL AND LOCALLY
STRONGER WIND GUSTS.

ANYONE PLANNING OUTDOOR ACTIVITIES IN THIS AREA SHOULD STAY TUNED
FOR THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY.  IF
THREATENING WEATHER APPROACHES...MOVE TO A SAFE SHELTER.

SKYWARN MAY BE ACTIVATED LATER IN THE DAY IF THE SEVERE WEATHER
THREAT BECOMES GREATER.

REYNOLDS / WFO UPTON NY
Special weather statement, Apr 19, 2:57 PM EST, 1 hour 3 minutes before
NJZ002>004-NYZ067>070-192100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
357 PM EDT FRI APR 19 2002

...SEVERE THUNDERSTORM WATCH CONTINUES FOR THE LOWER HUDSON VALLEY
AND EXTREME SOUTHWEST CONNECTICUT UNTIL 5 PM...

THE STORM PREDICTION CENTER CONTINUES THE SEVERE THUNDERSTORM WATCH
UNTIL 5 PM. THE STRONGEST THUNDERSTORMS ARE APPROACHING PORTIONS OF
ORANGE...NORTHERN PASSAIC AND ROCKLAND COUNTIES. THIS COMPLEX OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE TO THE EAST
SOUTHEAST TOWARD EXTREME SOUTHERN ORANGE COUNTY AND ROCKLAND COUNTY.

THE MOST LIKELY SEVERE WEATHER WILL BE DAMAGING WINDS AND HAIL.
THERE HAVE BEEN REPORTS OF DIME SIZE HAIL WITH THE STRONGEST CELLS.

The radar

The Brookhaven radar (KOKX), 131 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail, 2 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Passaic

When
April 19, 4:00 PM EST to 4:15 PM EST
Where
Passaic County, West Milford
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -74.383

Hail, Passaic

When
April 19, 4:24 PM EST
Where
Passaic County, Wayne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.933, -74.250

Hail, Bergen

When
April 19, 4:40 PM EST to 4:48 PM EST
Where
Bergen County, Saddle Brook
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -74.117

Flash Flood, Bergen

When
April 19, 4:43 PM EST to 6:23 PM EST
Where
Bergen County, Oakland
Reported by
TRAINED SPOTTER
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Hail, Essex

When
April 19, 4:45 PM EST
Where
Essex County, West Caldwell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.817, -74.283

Thunderstorm Wind, Essex

When
April 19, 4:45 PM EST to 5:00 PM EST
Where
Essex County, Fairfield
Measured
66 kt (76 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.883, -74.300

Thunderstorm Wind, Bergen

When
April 19, 4:45 PM EST
Where
Bergen County, North Arlington
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.783, -74.133

Thunderstorm Wind, Union

When
April 19, 4:53 PM EST to 5:03 PM EST
Where
Union County, Springfield
Measured
55 kt (63 mph)
Injuries
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.700, -74.300

Hail, Union

When
April 19, 4:54 PM EST
Where
Union County, Elizabeth
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -74.217

Thunderstorm Wind, Hudson

When
April 19, 5:00 PM EST to 5:13 PM EST
Where
Hudson County, Kearny
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.767, -74.150

Thunderstorm Wind, Essex

When
April 19, 5:02 PM EST to 5:15 PM EST
Where
Essex County, Belleville
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.800, -74.150

Flash Flood, Essex

When
April 19, 5:02 PM EST to 6:11 PM EST
Where
Essex County, Fairfield
Reported by
TRAINED SPOTTER
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

Funnel Cloud, Hudson

When
April 19, 5:05 PM EST
Where
Hudson County, Jersey City
Reported by
TRAINED SPOTTER
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

Thunderstorm Wind, Union

When
April 19, 5:10 PM EST to 5:15 PM EST
Where
Union County, Kenilworth
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.683, -74.283

Thunderstorm Wind, Bergen

When
April 19, 5:14 PM EST to 5:15 PM EST
Where
Bergen County, Cliffside Park
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.817, -73.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289803, 5289804, 5289805, 5289816, 5289806, 5289807, 5289809, 5289808, 5289810, 5289811, 5289813, 5289817, 5289812, 5289814, 5289815.